Q:

3/3/2014
I have a patient with anaphylactic reactions to items containing cellulose. What advice can I give her and is desensitization a widely possibility. As you know this is widely used in foods and medications and she has trouble avoiding it. Many physicians do not believe her and have prescribed meds with cellulose for her.

A:

Thank you for your inquiry.

Anaphylactic reactions to carboxymethylcellulose are rare, but there are case reports in which patients have been extensively evaluated. The reactions reported to date, to the best of my knowledge, have all been IgE-mediated. I have copied for you below abstracts of examples of these reported events and also a link to the website of the New England Journal where you can obtain one of the reports without charge. The reports would be of use to you if you chose to skin test to carboxymethylcellulose because they describe the techniques used in this instance.

Unfortunately, I know of no "desensitization" protocol that has been reported in the literature, and the only treatment of which I am aware has been avoidance.

Thank you again for your inquiry and we hope this response is helpful to you.

Eur Ann Allergy Clin Immunol. 2009 Dec;41(6):171-6.
Pre-lethal anaphylaxis to carboxymethylcellulose confirmed by identification of specific IgE--review of the literature.
Dumond P1, Franck P, Morisset M, Sainte Laudy J, Kanny G, Moneret-Vautrin DA.
Author information
1Department of Internal Medicine, Clinical Immunology and Allergology University Hospital, 29 avenue du Maréchal de Lattre de Tassigny, 54035 Nancy Cedex.
Abstract
Background: Carboxymethylcellulose (CMC) is used extensively in the pharmaceutical and food industries on account of its various properties. Anaphylactic reactions are rare. It has been reported principally after intra-articular infiltration of sustained-release corticosteroids containing CMC and, very rarely, after barium enema.
Methods: A case of pre-lethal anaphylactic shock after barium enema was studied by prick-test, intra-dermal reaction (IDR), leukocyte histamine release test (LHRT), basophil activation test (BAT), cystein-leukotriene release test (CAST) and dot-blot analysis.
Results: IDR to CMC was positive at a concentration of 10 microg/ml. BAT and CAST were positive. Specific IgE were identified using dot-blot analysis.
Discussion: This is the third report of CMC-specific IgE and the second of anaphylaxis to CMC associated with a barium suspension in contact with GI tract mucosa. CMC as an excipient in medicinal products may therefore be a risk factor for severe anaphylaxis after injection or following contact with GI tract mucosa. Sensitization and allergic reactions by CMC in food additives have to be considered.

Ann Allergy Asthma Immunol. 1995 Feb;74(2):163-6.
Anaphylaxis induced by the carboxymethylcellulose component of injectable triamcinolone acetonide suspension (Kenalog).
Patterson DL1, Yunginger JW, Dunn WF, Jones RT, Hunt LW.
Author information
1Department of Internal Medicine, Mayo Clinic and Foundation, Rochester, Minnesota.
Abstract
Background: Allergic reactions to various corticosteroids are rare but have been reported previously.
Objective: We wished to determine the etiology of an anaphylactic reaction in a patient who had received intracutaneous Kenalog (triamcinolone acetonide).
Methods: Skin testing and serologic testing for allergen-specific IgE antibodies was performed for triamcinolone acetonide, its individual components, and three other corticosteroid preparations in both the patient and six other nonallergic persons.
Results: The patient had positive skin tests to only the carboxymethylcellulose component of triamcinolone acetonide. He had negative skin test reactions to three other steroid preparations which did not contain carboxymethylcellulose. Specific IgE antibodies to carboxymethylcellulose were also elevated by immunoassay and immunoblotting. Control patients had negative skin tests to triamcinolone acetonide, its components, and three other corticosteroid preparations, and their sera lacked significant specific IgE antibodies to these materials.
Conclusions: Our results indicate that the triamcinolone acetonide component responsible for the patient's reaction was the suspending agent carboxymethylcellulose. We urge physicians to consider component testing when patients experience allergic-type reactions to drugs.

N Engl J Med 1997; 337:1275-1277October 30, 1997DOI: 10.1056/NEJM199710303371804

Sincerely,
Phil Lieberman, M.D.
 

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter